News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Am I Facing Another Major Depressive Episode?


 RShackleford - Sun Jun 13, 2010 9:34 pm

Hello,

I'm hoping someone can help me out. I was diagnosed a few years back with Major Depression and Generalized Anxiety Disorder, and I fear another episode of depression may be on the way.

Depression runs in my family, as does anxiety, and I've been on various anti-depressants over the years...Lexapro, Wellbutrin XL, Zoloft, and Effexor were the meds I was prescribed over the years, and I'm on Xanax for the anxiety as needed. I don't take the Xanax every day, but every few days I do. I'm no longer on anti-depressants, although Zoloft was the kindest to me when it came to side effects.

I feel that I'm on the verge of breaking down again. My mood has been low for weeks, my panic attacks are getting worse (both in intensity and duration), and I'm afraid that I'm at the breaking point. I spent eight months on disability a couple years back, and now have an okay job with less than okay pay, but my wife and I get by. My insurance isn't very kind when it comes to psychiatric services, we're on a shoe-string budget, and my doctor wants me to see a professional, but I can't afford the $150 each time I would go. I think I'd benefit from therapy, but just CAN'T afford it. My wife is out of work, the bills are high, and I make "too much" to qualify for any governmental help. The local crisis center is filled with people who really don't care, I've been there plenty of times, and I refuse to just stick a random pill down my throat to see if it "works." All they wanted to do was give me pills.

WIth that, my symptoms have grown worse over the past couple of months, and I've considered going back on Zoloft. My wife is against anti-depressants and it would cause a huge rift in our otherwise fine marriage were I to start taking anti-depressants again.

I'm jumpy, VERY irritable, unhappy and feel trapped.

Can someone point me in the right direction, please?

- P.M.
 Faye Lang, RN, MSW - Sat Jul 03, 2010 7:20 pm

Hello, RShackleford,

What a distressing situation for you. Unfortunately, there is no easy solution to your problem. First, I would like to reframe your perception of taking an antidepressant or anti-anxiety medication when needed: If you fell and broke your leg, you would consider it necessary and reasonable to have it reset and to cooperate with all possible treatment recommended. If you have a broken emotion, the same thing applies. Depression and anxiety are real illnesses that require real treatment; it's extremely unlikely that any person could manage them effectively without medical intervention. I hope you are able to discuss this with your wife within this perspective, because it is important for you to accept the available help, including medication. When a medication is prescribed, even an antibiotic, there is a trial period to see if it is effective, or if a different type is necessary. That may seem like "sticking a random pill down your throat to see if it works" but it's not random. You have to start someplace and work from there. Is your local crisis center also the local public mental health agency? Some communities have both, with some cross-over of types of service. Public mental agencies generally charge based on your ability to pay, and special considerations can be made. You can request individual therapy for depression and anxiety, and medication will be recommended. The important thing is that you receive treatment that is helpful, whether it is medication, talk therapy, or both. I urge you and your wife to reconsider your thinking on this, and pursue getting the help you need.

Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here